Study Title:

Co-administration of N-Acetylcysteine and Acetaminophen Efficiently Blocks Acetaminophen Toxicity

Study Abstract

Preclinical Research Although acetaminophen (APAP) is an effective analgesic and anti-pyretic, APAP overdose is the most frequent cause of serious, often lethal, drug-induced hepatotoxicity. Administration of N-acetyl cysteine (NAC) within 8 hours of APAP overdose effectively mitigates APAP-induced hepatotoxicity. Thus, preventing APAP toxicity before it occurs by formulating APAP with NAC is logical and, as we show here in a mouse model, is effective in preventing APAP toxicity. Thus, toxic oral APAP doses sufficient to cause severe widespread liver damage do not cause significant damage when administered concurrently with equal amounts of NAC, that is, in the NAC-APAP treated animals, hepatic transaminases increase only marginally and liver architecture remains fully intact. Thus, we conclude that concomitant oral dosing with APAP and NAC can provide a convenient and effective way of preventing toxicity associated with large dosage of APAP. From a public health perspective, these findings support the concept that a co-formulation of APAP plus NAC is a viable over-the-counter (OTC) alternative to the current practice of providing APAP OTC and treating APAP toxicity if/when it occurs. In essence, our findings indicate that replacing the current OTC APAP with a safe and functional APAP/NAC formulation could prevent the accidental and intentional APAP toxicity that occurs today. Drug Dev Res, 2015. © 2015 Wiley Periodicals, Inc.
© 2015 Wiley Periodicals, Inc.
KEYWORDS:
N-acetylcysteine (NAC), acetaminophen (APAP), acetaminophen toxicity; drug-induced liver damage; hepatoxicity

Study Information


Co-administration of N-Acetylcysteine and Acetaminophen Efficiently Blocks Acetaminophen Toxicity
Drug Dev Res.
2015 August

Full Study

http://www.ncbi.nlm.nih.gov/pubmed/26250417